Printer Friendly

Bullous cutaneous eruption due to extravasation of acyclovir in an adolescent with acute lymphoblastic leukemia / Akut Lenfoblastik Losemili Bir Adolesanda Asiklovirin Damar Disina Sizmasina Bagli Bulloz Cilt Erupsiyonu.

A 14-year-old-girl undergoing treatment with the BFM TRALL 2000 protocol (MRG) because of early pre-B-cell acute lymphoblastic leukemia (ALL) developed chicken pox on the 33rd d of remission induction. As such, chemotherapy was withdrawn and the patient was quarantined. Acyclovir (1500 mg.[m.sup.-2].[d.sup.-1] in three divided doses) was then administered in 100 mL of 0.9% sodium chloride, as 1-h intravenous infusions. On the 9th d of acyclovir therapy 10 min after infusion of the 27th dose started the patient complained of the sensation of minor pain and burning in the region of Intracath catheter insertion, and developed slight erythema with irregular boundaries in the same region.

The infusion line was checked for patency by gently withdrawing blood before, which showed that the line was patent, and then infusion was continued, but at a slower rate. The line's patency was checked frequently and remained patent. The patient no longer experienced the sensation of pain and burning, and the erythema improved slightly; however, at the end of the infusion (the 65th min) a solitary, bullous painless eruption 1 x 1 cm in diameter was observed on the tract of the vein, 10cm distal of the Intracath insertion (Figures 1 and 2). Without any medical intervention the lesion subsided in 8h and disappeared completely in 24h, leaving behind a residual scar lesion.

[FIGURE 1 OMITTED]

[FIGURE 2 OMITTED]

The known adverse dermatological effects of acyclovir, including erythema, inflammation, and phlebitis at the site of intravenous infusion, occur in [less than or equal to]16% of patients, presumably due to the alkaline nature of the solution (reconstituted acyclovir has a pH of 10-11) (1). It is a known irritant to venous and soft tissue if extravasated (2). We think that both the erythema and bullous eruption in the presented case were signs of subcutaneous acyclovir extravasation, despite the fact that we frequently checked the line and were confident of its patency.

Frequent venipuncture of the same veins and use of chemotherapeutic agents in oncology patients may render their veins fragile and susceptible to the irritant effects of drugs. As such, sensation of pain and burning in oncology patients should be considered a reliable sign of extravasation even when good blood return is observed. Nonetheless, cutaneous vesicular eruption following intravenous acyclovir administration is rare (1). It was reported that cutaneous vesicular eruptions developed not only at the site of injection, but far from it (3) and proximal to it (1). Moreover, bullous eruptions were also reported following topical and oral acyclovir administration (1); therefore, rather than extravasation of acyclovir solution, an immunoallergic pattern in the presence of histological leukocy-toclastic vasculitis is an etiological consideration (3).

The presented case shows that the irritant effects of acyclovir should always be a consideration, especially in oncology patients, and that the development of new vesicular eruptions during acyclovir therapy should not always be considered progression of herpes infection.

[FIGURES 3-4 OMITTED]

Conflict of Interest Statement

The authors of this paper have no conflicts of interest, including specific financial interests, relationships, and/or affiliations relevant to the subject matter or materials included.

Acknowledgement

I thank Lale Olcay, MD for kindly revising the manuscript.

DOI: 10.5505/tjh.2012.93685

Address for Correspondence: Abdurrahman SARICA, M.D., S.B. Dr. Abdurrahman Yurtaslan Onkoloji Egitim ve Arastirma Hastanesi, Demeteyler, Yenimahalle, Ankara, Turkey

Phone: +90 312 336 09 09/70 42 E-mail: apocan1981@hotmai1.com

Received/Gelis tarihi: February 26, 2009

Accepted/Kabul tarihi: September 1, 2009

References

(1.) Buck ML, Vittone SB, Zaglul HF: Vesicular eruptions following acyclovir administration. Ann Pharmacother 1993; 27: 1458-1459

(2.) De Souza BA, Shibu M: Painless acyclovir extravasation injury in a diabetic. Br J Plast Surg 2002; 55(3): 264

(3.) Armingaud P, Arsac P, Kerdraon R, Esteve E: Localized bullous eruption after intravenous injection of aciclovir: Toxic or immunoallergic mechanism? Ann Dermatol Venereol 2000; 127: 496-498

Abdurrahman Sarica

Dr Abdurrahman Yurtaslan Oncology Education and Research Hospital, Ankara, Turkey
COPYRIGHT 2012 Galenos Yayinevi Tic. Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Images in Hematology
Author:Sarica, Abdurrahman
Publication:Turkish Journal of Hematology
Date:Mar 1, 2012
Words:658
Previous Article:Primary pleural diffuse large B-cell non-Hodgkin's lymphoma diagnosed via [18F]-2-fluoro-deoxy-D-glucose positron emission tomography/computed...
Next Article:Effects of spaceflight on cells of bone marrow origin / Uzay Ucuslarinin Kemik iligi Kokenli Hucreler Uzerindeki Etkileri.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters